Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 3, NWS Des Moines, IA

April 28, 2025Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 28, 2025, 5:43 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2025, 5:43 PM CDT (22:43 UTC)
Expired
Apr 28, 2025, 5:59 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:44 PM CDTHAIL 1.755 Ene Graettinger, IADime to golf ball sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

758 
WFUS53 KDMX 282243
TORDMX
IAC063-147-282330-
/O.NEW.KDMX.TO.W.0003.250428T2243Z-250428T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
543 PM CDT Mon Apr 28 2025

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Emmet County in northwestern Iowa...
  Northern Palo Alto County in northwestern Iowa...

* Until 630 PM CDT.

* At 542 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Graettinger, or 10 miles northwest of Emmetsburg,
  moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ingham Lake, Armstrong, Wolden County Park, Ringsted, High Lake,
  Graettinger, Swan Lake, and Iowa Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4324 9445 4316 9484 4327 9486 4350 9445
TIME...MOT...LOC 2242Z 242DEG 24KT 4323 9480 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Small
1 follow-up statement
768 
WWUS53 KDMX 282259
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
559 PM CDT Mon Apr 28 2025

IAC063-147-282309-
/O.CAN.KDMX.TO.W.0003.000000T0000Z-250428T2330Z/
Emmet IA-Palo Alto IA-
559 PM CDT Mon Apr 28 2025

...THE TORNADO WARNING FOR SOUTHEASTERN EMMET AND NORTHERN PALO ALTO
COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Iowa.

LAT...LON 4324 9445 4316 9484 4327 9486 4350 9445
TIME...MOT...LOC 2257Z 242DEG 24KT 4329 9466 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:32 PM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
  • More storms midweek with some stronger storms possible across southern Iowa.
  • Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 2:32 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Although conditional, a Moderate Risk (4/5) of severe weather
  is in place for northern Iowa Monday afternoon and Monday
  night with an Enhanced Risk (3/5) elsewhere. Confidence in
  initiation is low, but any storms that do develop would be
  capable of high end severe weather, including
  strong/significant tornadoes (EF2+).

- More storms midweek with some stronger storms possible across
  southern Iowa.

- Friday and Saturday will be dry with temperatures recovering
  back into the 70s.

&&

.DISCUSSION...
Issued at 229 PM CDT Mon Apr 28 2025

Short Term:

A positively-tilted longwave trough encapsulates much of the western
CONUS, a closed low embedded in it over Utah. An upper-level jet has
rounded the trough base and is pulling large section of the source
wave into the Northern Plains today, generating height falls up to
10 dam there, deepening the surface low that is over the Dakotas.
Tailing to itself is an advancing dry line that will arrive in Iowa
later this afternoon. Ahead of the dry line is a surface trough. The
remaining closed low over Utah will be left to sink into the SW
US.

The surface warm front will lift into Minnesota through the day
today and set up the triple point near KFSD. An EML, sampled at +11C
from the 12z TOP sounding, will coat the state, steepening mid-level
lapse rates in the neighborhood of -8.5 C/km; this translates to
MLCAPE values exceeding 3000 J/kg. The midday convection will pose a
hail threat. Gradient winds increase as the system nears, increasing
the pressure gradient to around 40 ub/km, translating to sustained
winds up to around 35mph this afternoon, gusts to around 45mph. The
gusts have a better chance of being achieved in the cleared parts of
western Iowa. Have issued an SPS for this.

As we get into the late afternoon hours, clearing near the dry line
will bring surface-based convection into focus as the boundary layer
fully mixes and the ML CIN drops below -100 J/kg. LCLs are around
500m. Deep-layer shear is best across northern and western Iowa,
totaling around 60kts, but not to discount the still-supportive
40- 50 kts across southern Iowa. Shear vectors will lean more
orthogonal in relation to the dry line, supporting supercells,
those of which will have right mover motions over 50mph thanks
to the overall fast winds in the environment. The aforementioned
upper-level jet will impinge on the warm sector over NW IA, its
influence exhibited on the consistent 50kt LLJ overhead today.
That component is driving up the low-level shear over 25kts and
elongating the hodographs. Streamwise ingest in the lowest 0.5km
will be over 95%, allowing storms to realize nearly all the
low-level shear available. SRH values over 300 m^2/sec^2 are
enough to tell you that there's plenty of potential for rotation
near the surface.

There covers the thermodynamics and organization of the environment
today, which to summarize is conducive to high-end severe weather
threats including damaging winds, very large hail and tornadoes
(some strong). The question that remains is what sources of lift
will be able to launch parcels to the LFC? At the synoptic scale,
the better height falls are in Minnesota, moving the deepening
surface feature away from Iowa. The favorable jet quadrants as well
as its warm sector crossing are also displaced to the northwest.
This explains the CI in NW Iowa, which resides closer to these
features. Summarizing the synoptic support well over our area is the
Q vectors, which diverge over us this afternoon and evening. That
leaves us to smaller scale features. We have the dry line coming in,
but warm sector winds are southwesterly, leading to poor
convergence. The dry line predictably stalls around sunset and
better frontogenetical forcing in the form of a cold front will
catch up with it, continuing the chances for storms across Iowa
before midnight. It will have the EML to overcome which is coming in
warmer than forecasted per 18z soundings. We're at the mercy of
mesoscale features to increase convergence. Some of the HRRR runs
before 12z hinted at the slightest possibility of this in central
Iowa. The concern would be that there would be just enough for only
one or two storms, and those storms would have the warm sector all
to themselves. This is the low confidence (<10%) but worst-case
scenario for somewhere in central Iowa. Not to be neglected is
southern Iowa where it looks like there will be enough synoptic
kinematics to fire off convection in northern MO, moving into this
area. Actually, the 0-0.5km shear is better in southern Iowa, so the
all-hazards risk, including tornadoes, still holds in spite of the
stronger capping.

Long Term:

The leftover portion of the trough will be shoved eastward once a
positively-tilted trough moves in from the PNW, presenting a
southern and northern stream pair of waves to the central US. The
majority of the Gulf moisture will be tied into the southern stream,
then shunted towards the Ohio River Valley as the northern stream
deepens. There will be enough of a retreat of moisture to push PWATs
back over 1 inch which will be plenty enough for precipitation, even
convection. At the synoptic level, this is supported by upper-level
divergence and the left exit region of the southern stream jet, in
addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg
by Wednesday afternoon. Can't rule out some storm organization
potential, but the wind field loses favorability before peak heating
maximizes instability in the afternoon. Upper-level ridging replaces
the troughing by Friday which will keep us dry through at least
Saturday. Temperatures will also recover into the 70s. Active spring
weather resumes as early as Sunday once a longwave trough closes off
and moves inland on the West Coast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1241 PM CDT Mon Apr 28 2025

Have added Prob30 for KDSM for incoming showers and storms from
the southwest. Main change of note was removing Prob30 groups
for KFOD and KDSM for thunderstorms this afternoon during peak
severe weather hours. Confidence not there for storms to move
through the center of the state. KMCW and KALO have the highest
chances for seeing thunderstorms this evening, followed by KOTM
after sunset. All modes of severe weather to accompany the
storms. A front passes afterward with gusty winds continuing
overnight. IFR stratus to linger over the northeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Apr 28, 5:27 AM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
527 AM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
527 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered storms this morning in northern Iowa could be strong to
severe with hail up to 1 inch.

Severe weather remains likely in the region this afternoon through
evening with a level 4 of 5 risk for severe weather in northern
Iowa and a level 3 of 5 conditional risk in much of the rest of
Iowa. Damaging winds, very large hail, and tornadoes; some
strong, are all possible. The highest chances are in northern
Iowa, north of US-20 with more uncertainty in storm coverage
farther south and west. Many locations will not see any storms
today, but if/where storms develop, they have the potential to be
extremely strong and dangerous.

Today will also be windy with gusts up 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe storms return to the forecast Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into evening.

In the hours before

Special weather statement, Apr 28, 2:28 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
228 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Cass-Adair-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart,
Adair, and Fontanelle
228 PM CDT Mon Apr 28 2025

...Stronger Winds Developing over Northwestern Iowa...

Southerly winds are increasing across the area due to an
approaching storm. Sustained winds of 30 to 35 mph with gusts to
45 mph are occurring over the region. The winds will remain brisk
for the next several hours.

If traveling across northwestern Iowa; be aware of cross winds
while driving along all highways and interstates but especially
east west directed travel. Persons in high profile vehicles or
towing a trailer may experience more difficult travel due to the
stronger winds and wind gusts.
Local storm report, Apr 28, 5:12 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
512 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     2 WNW Gruver            43.41N 94.75W
04/28/2025  M74 MPH          Emmet              IA   ASOS

            At Estherville Airport.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:51 AM CDTSevere Thunderstorm WarningDMXBremer24 min
Apr 28, 4:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Apr 28, 4:56 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto49 min
Apr 28, 5:03 PM CDTWind AdvisoryDMXCalhoun, Cerro Gordo, Emmet, Franklin, Hamilton, Hancock and 10 more3 hr
Apr 28, 5:40 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto36 min
Apr 28, 5:55 PM CDTTornado WarningDMXEmmet, Kossuth22 min
Apr 28, 6:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago33 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.